[Skip to Content]
[Skip to Content Landing]
Article
July 18, 1980

Heparin Insensitivity After Prolonged Total Parenteral Nutrition: Probable Acquired Deficiency of Antithrombin III

Author Affiliations

From the Department of Internal Medicine, Cottage Hospital, Santa Barbara, Calif.

JAMA. 1980;244(3):271. doi:10.1001/jama.1980.03310030047028
Abstract

THE ANTICOAGULANT action of heparin depends on the presence in the plasma of an α2-globulin, antithrombin III. Heparin acts by binding to lysine sites on the antithrombin III molecule, enabling it to neutralize thrombin. In the absence of antithrombin III, heparin is ineffective.1 The following report describes a case in which heparin failed to effect any change in the clotting measurements in a patient who had undergone prolonged total parenteral nutrition (TPN).

Report of a Case  A 48-year-old iron worker was admitted to Cottage Hospital, Santa Barbara, Calif, for treatment of enterocutaneous fistulae. He appeared to be in robust health. He was 183 cm tall and weighed 92.6 kg. He showed no evidence of cardiovascular disease. His blood pressure was 140/80 mm Hg. He smoked heavily but had taken no alcohol in more than ten years. Admission laboratory values, including prothrombin and partial thromboplastin times, were normal,

×